MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW 03.58.264 MUST MC SCREW Ø7X40 CANNULATED; SPINE MUST MC SCREW

MEDACTA INTERNATIONAL SA PEDICLE SCREW 03.58.264 MUST MC SCREW Ø7X40 CANNULATED; SPINE MUST MC SCREW
Catalog Number 03.58.264
Medical Device Problem Codes Fracture (1260); Osseointegration Problem (3003)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 03/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Primary surgery was performed at l4-s1.Tlif surgery.Open procedure.Revision surgery was performed about 9 months after the primary surgery at l4-s2ai due to screw breakage at s1 left (lot 2321451), screw loosening at s1 right (lot 2228101), and the back-out and sinking of the cage at l5-s1.The surgeon replaced the pedicle screw at s1 left (diameter 7mm) with a screw of diameter 8mm, the screw at s1 right (diameter 7mm) with a screw of 10mm diameter, and the cage with a competitor's cage (height 10 mm).Patient with pseudarthrosis.Bone quality normal.
 
Additional Manufacturer Narrative
Batch review performed on 26 march 2024.Lot 2321451: (b)(4) items manufactured and released on 29-march-2023.Expiration date: 2028-march-11.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs department: 9 months following primary fusion surgery at the l4-s1 level utilizing pedicle screws, rods, tlif (at l4-l5) and plif (at l5-s), a screw breakage (s1 left screw) was identified during a routine x-ray examination.No details regarding the patinet's clinical condition were reported.Analysis of the available x-ray confirms the breakage of the left s1 screw, along with the backing out and subsidence of both plif cages at l5-s1 level.During the surgery, the right s1 screw was found loosened.Pedicle screws can suffer fatigue fractures when bone fusion did not take place, subjecting the device to ongoing continuous stress.Identifying the cause of fusion failure can be challenging, as it may be influenced by various factors such as the biological characteristic of the patient or the improper load distrubution: in this case, the significantly reduced lumbar lordosis may have played a role.Even the migration of the cages may have been influenced by the lack of bone fusion, along with other possible factors such as inadequate primary stability often related to the initial positioning, preparation of the endpates, posterior compression, undersizing, etc.A revision surgery was conducted revising the s1 screws, extending the construct to s2 and revising the cages at l5-s1.With the elements at disposal it is difficult to suspect a defective or faulty device.Other devices involved: mectalif posterior (ti peek) 03.27.007 posterior interbody fusion device peek/ti 11x22x9 l5° (k133192) lot 2023860: (b)(4) items manufactured and released on 15-march-2021.Expiration date: 2026-feb-23.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Pedicle screw 03.58.264 must mc screw ø7x40 cannulated (k210427) lot 2228101: (b)(4) items manufactured and released on 15-nov-2022.Expiration date: 2026-feb-23.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager on pedicle screw 03.58.264 must mc screw ø7x40 cannulated lot.2321451.Pedicle screw fractured under the neck, in a way compatible with material fatigue.This breakage is compatible with the root causes identified in the clinical evaluation.Visual inspection performed by r&d project manager on mectalif posterior (ti peek) 03.27.007 posterior interbody fusion device peek/ti 11x22x9 l5° lot.2023860 the mectalif posterior 03.27.007, lot no 2023860, appears according to the specification (no breakages or deformation) except for signs of wear on the posterior side of the cage compatible with the insertion/removal of the device.According to the description of the complaint the implant migrated and it was, then, removed.The migration of the implant is compatible with the root cause identified in the clinical evaluation.The clinical evaluation, already reported to you in the initial mdr 2024-00218 is the following: 9 months following primary fusion surgery at the l4-s1 level utilizing pedicle screws, rods, tlif (at l4-l5) and plif (at l5-s), a screw breakage (s1 left screw) was identified during a routine x-ray examination.No details regarding the patinet's clinical condition were reported.Analysis of the available x-ray confirms the breakage of the left s1 screw, along with the backing out and subsidence of both plif cages at l5-s1 level.During the surgery, the right s1 screw was found loosened.Pedicle screws can suffer fatigue fractures when bone fusion did not take place, subjecting the device to ongoing continuous stress.Identifying the cause of fusion failure can be challenging, as it may be influenced by various factors such as the biological characteristic of the patient or the improper load distrubution: in this case, the significantly reduced lumbar lordosis may have played a role.Even the migration of the cages may have been influenced by the lack of bone fusion, along with other possible factors such as inadequate primary stability often related to the initial positioning, preparation of the endpates, posterior compression, undersizing, etc.A revision surgery was conducted revising the s1 screws, extending the construct to s2 and revising the cages at l5-s1.With the elements at disposal it is difficult to suspect a defective or faulty device.Information reported in this follow up: - visual inspection of the two received devices.- data returned to manufacturer.

Brand Name
PEDICLE SCREW 03.58.264 MUST MC SCREW Ø7X40 CANNULATED
Common Device Name
SPINE MUST MC SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key19097071
Report Number3005180920-2024-00218
Device Sequence Number7428333
Product Code NKB
UDI-Device Identifier07630971293762
UDI-Public07630971293762
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K210427
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number03.58.264
Device Lot Number2321451
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/12/2024
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian